Kansas, 2020

Hail and Damaging Wind in Kansas, August 8, 2020

August 8, 2020 · NWS GLD · 12 events in 4 counties and zones

A line of thunderstorms developed in the afternoon hours along the CO/KS border that moved eastward into KS. The thunderstorms yielded hail up to golf ball size and damaging thunderstorm wind gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed in the afternoon hours along the CO/KS border that moved eastward into KS. The thunderstorms yielded hail up to golf ball size and damaging thunderstorm wind gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 12:15 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 12:15 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Sat Aug 8 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 115 PM MDT Sat Aug 8 2020

Tonight...thunderstorms are expected to initiate around 21z or 22z
along a wind shift line extending from Haigler Nebraska south-
southwest to Cheyenne Wells Colorado. By 00z thunderstorm activity
is expected to spread east and northeast toward a Trenton to Leoti
line then slowly decrease in coverage through about 03z. Dry weather
is expected after midnight. Current DCAPE values are around 1800
J/KG. With cloud bases around 13K ft profile appears favorable for
outflow/downburst winds to around 70 mph to be the primary threat.
Hail to an inch or so in diameter is also possible. Low temperatures
are expected to range from 60 to 69 degrees.

Sunday...another weather disturbance moves across the area from the
west during the afternoon and evening hours supporting slight chance
to low chance pops for thunderstorms. A little better jet dynamics
with this one which could support later forecasts increasing
confidence of storms. High temperatures are expected to be in the 95
to 100 degree range, heat index values around 102 degrees expected
from Oberlin to Hill City east. Low temperatures are expected to
range from the mid 50s to around 60 in far eastern Colorado, low to
upper 60s elsewhere.

Monday...some cooler air moves into the area with east to northeast
winds of 10 to 15 mph. High temperatures look to be below normal in
the low 80s to around 90. Low temperatures similar to Sunday night
with upper 50s west to mid 60s east. Im not terribly excited about
slight chance pops for thunderstorms in the afternoon as overall 850-
500mb layer is rather dry. There is some moisture below 700mb which
should be enough to at least support a mention so will keep it for
now. We currently have slight chance and chance pops for
thunderstorms during the night despite the GFS/ECMWF showing the 850-
500mb layer remaining pretty dry. Wont make too many changes to
precip forecast at this time.

Tuesday...there is some agreement on another weather disturbance
moving into the west/northwest portion of the area during the
afternoon under westerly flow aloft. Slight chance pops look good
for now. High temperatures return to near normal levels in the low
90s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 1259 PM MDT Sat Aug 8 2020

For the extended period, the main focus for the region centers on
the upper ridge south of the CWA for at least the first portion of
the extended, with models amplifying the ridge into the
Rockies/Plains regions for the latter portion. This is going to give
the CWA zonal(westerly) flow aloft to start, with a shift to more
northwesterly as the week progresses.

Surface to 850 mb troughing along the western periphery of the
CWA/eastern Rockies, and a strong surface ridge set up from the
Mississippi Valley eastward is going to give the Tri State region a
broad southerly flow thru the period. The low level flow, combined
with the effects of the upper ridge placement/movement, will give
the entire area a continuance of above normal temperatures with
highs in the 90s, and low in the 60s mostly, as a few spots in NE
Colorado could see a few upper 50s midweek.

A few weak shortwaves/troughs are forecasted to move across the
northern periphery of the upper ridge during the evening hours(00z-
06z)and across the CWA, allowing for a low chance for
showers/thunder to develop. Stronger support for convection lies
farther north of the CWA, so slight chance/low chance pops(15-27%)
looks warranted at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MDT Sat Aug 8 2020

For KGLD and KMCK, vfr conditions are expected through the period.
Thunderstorms may impact the KGLD terminal in the 22z-00z
timeframe and KMCK in the 00z-02z timeframe. Wind gusts in excess
of 50kts will be possible. Otherwise KGLD should see winds this
afternoon from the south near 10kts with KMCK from the southeast
around 12kts. Generally variable winds are expected tonight at
both sites with KGLD seeing a west to northwest wind around 6 to
7kts Sunday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 8, 1:30 PM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Sat Aug 8 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
230 PM MDT Sat Aug 8 2020 /330 PM CDT Sat Aug 8 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Daytime high temperatures and heat index values will be around 100
degrees across the area along and east of U.S. Highway 83 this
afternoon.

Scattered strong to severe thunderstorms are expected along and east
of a line from Haigler Nebraska to Cheyenne Wells Colorado through
9 PM MDT (10 PM CDT). The primary threats with any storms will be
wind gusts to 70 mph and hail in excess of one inch in diameter.
Landspout tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Daytime high temperatures and heat index values around 100 degrees
are expected Sunday afternoon east of a line from McCook to Gove.

There is a marginal risk of severe thunderstorms Monday afternoon
and evening east of a line from Scott City to Norton, Kansas as a
cold front pushes into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 8, 11:10 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     DENSE FOG        1 NNW NORTON            39.85N 99.90W
08/08/2020                   NORTON             KS   AWOS

            AWOS STATION KNRN NORTON.

&&
Special weather statement, Aug 8, 2:07 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
307 PM MDT Sat Aug 8 2020

COZ092-082145-
Cheyenne County CO-
307 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 11 miles south of Cheyenne Wells, moving north at 10
mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 136 and 157.

LAT...LON 3862 10246 3892 10239 3892 10205 3862 10205
      3861 10222
TIME...MOT...LOC 2107Z 194DEG 7KT 3866 10230

Vincent
Special weather statement, Aug 8, 2:22 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
322 PM MDT Sat Aug 8 2020

KSZ013-027-082215-
Wallace KS-Sherman KS-
322 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 415 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Weskan, or 13 miles northwest of Sharon Springs,
moving northeast at 5 mph.

Wind gusts up to 55 mph are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.

LAT...LON 3896 10205 3905 10205 3931 10197 3916 10157
      3890 10185
TIME...MOT...LOC 2122Z 213DEG 5KT 3905 10191

Vincent
Special weather statement, Aug 8, 2:42 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
342 PM MDT Sat Aug 8 2020

COZ092-082230-
Cheyenne County CO-
342 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cheyenne Wells, moving north at 5 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 140 and 158.

LAT...LON 3867 10205 3867 10244 3893 10243 3893 10205
TIME...MOT...LOC 2142Z 194DEG 6KT 3874 10226

Vincent

The radar

The Goodland radar (KGLD), 36 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wallace

When
August 8, 2:50 PM MST
Where
Wallace County, 16.8 mi N of Weskan
Measured
0.88 in hail
Reported by
Public
Coordinates
39.113, -101.961

Hail ranging from dime to nickel sized reported at location. Time is radar estimated.

Hail, Sherman

When
August 8, 3:40 PM MST
Where
Sherman County, 0.88 mi E of Caruso
Measured
1.75 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
39.330, -101.764

Quarter to golf ball sized hail reported at location while traveling eastbound on I-70. Hail had dented a van's hood and cracked its windshield.

Hail, Sherman

When
August 8, 3:42 PM MST
Where
Sherman County, 2.56 mi WSW of Caruso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.315, -101.824

Hail up to golf ball sized reported at location.

Thunderstorm Wind, Sherman

When
August 8, 3:52 PM MST
Where
Sherman County, 0.87 mi NE of Goodland
Measured
52 kt (60 mph) measured gust
Property damage
$600
Reported by
Public
Coordinates
39.360, -101.710

A dead tree 12-14 inches in diameter at the base was blown down by a thunderstorm wind gust. Nearby KGLD ASOS recorded 60 mph at the time.

Hail, Sherman

When
August 8, 3:54 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Penny sized hail reported at location.

Hail, Sherman

When
August 8, 3:59 PM MST
Where
Sherman County, 0.25 mi S of Goodland Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.366, -101.701

Penny sized hail reported at location.

Hail, Sherman

When
August 8, 4:00 PM MST
Where
Sherman County, 1.07 mi E of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.700

Pea to quarter sized hail reported at location.

Hail, Cheyenne

When
August 8, 5:15 PM CST
Where
Cheyenne County, 10.74 mi SSE of St Francis Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.611, -101.710

Penny sized hail reported at location.

Hail, Cheyenne

When
August 8, 5:40 PM CST
Where
Cheyenne County, 5.94 mi NW of Bird City
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.815, -101.603

Hail up to golf ball sized reported at location.

Hail, Greeley

When
August 8, 4:55 PM MST
Where
Greeley County, 3.92 mi NW of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.525, -101.825

Dime to nickel sized hail reported at location.

Hail, Greeley

When
August 8, 5:10 PM MST
Where
Greeley County, 0.54 mi W of Horace
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -101.790

Quarter sized hail reported at location.

Hail, Greeley

When
August 8, 5:17 PM MST to 5:33 PM MST
Where
Greeley County, Tribune
Measured
1.75 in hail
Reported by
Public
Coordinates
38.470, -101.750

Ping pong ball sized hail transitioning to golf ball sized hail reported at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915936, 915938, 915939, 915940, 915942, 915941, 915944, 915945, 915946, 915948, 915949, 915950.